You are being emergently called bedside to a 52-year-old otherwise healthy female who underwent a thoracotomy for left lower lobectomy for non–small-cell lung cancer one day ago. According to the nurse, the patient received a 2 mg intravenous hydromorphone bolus 15 minutes ago. You find a somnolent patient, with a respiratory rate of 9/min, stable oxygen saturation of 97% on room air. The patient’s heart rate is 167 beats/min and irregular, blood pressure 73/34 mm Hg. An electrocardiogram (ECG) confirms the new diagnosis of atrial fibrillation (AF). The nurse states that the tachycardia started about 5 minutes ago.
Which would be the MOST appropriate next step?
Correct Answer: B
Postoperative AF is common after thoracic procedures. Hemodynamic instability in patients with tachycardia secondary to AF/atrial flutter and preexcitation warrants emergent cardioversion. In hemodynamically stable patients with AF/atrial flutter, the use of a beta-blocker or nondihydropyridine calcium channel antagonist is recommended to achieve rate control. In critically ill patients with AF/atrial flutter without preexcitation, intravenous amiodarone may be used to control heart rate. Intravenous procainamide is recommended for hemodynamically stable patients with preexcited AF and rapid ventricular response. While this patient did appear somnolent after the hydromorphone administration, there is little evidence to suggest that the patient was severely respiratory compromised.
A 46-year-old male with Epstein anomaly, hypertension, coronary artery disease, and chronic obstructive pulmonary disease underwent an uncomplicated laminectomy but reports severe pain in the postanesthesia recovery unit. His pain eventually improved after repeated intravenous opioid boluses. However, an ECG reveals new-onset AF with a widened QRS complex and a heart rate between 130 and 140 beats/min. The patient’s blood pressure is stable at 110/50 mm Hg, respiratory rate 17/min, O2 saturation 98% while receiving 3 L oxygen/min via nasal cannula. The patient is otherwise asymptomatic. The heart rate and rhythm have not changed for the last hour. The patient was in sinus rhythm leading up to this event.
Which next intervention is MOST appropriate?
Correct Answer: D
This patient has Wolff-Parkinson-White (WPW) syndrome, possibly as a result of his Epstein anomaly. Epstein anomaly is a congenital heart defect with apical displacement of the tricuspid valve and represents a known cause of WPW. Use of nodal blocking agents in patients with WPW is potentially harmful because these drugs accelerate the ventricular rate via the excitatory pathway and even may cause ventricular fibrillation.
Procainamide or ibutilide is the recommended agent to achieve sinus rhythm or ventricular rate control in hemodynamically stable patients with preexcited AF and rapid ventricular response. Synchronized cardioversion is recommended for patients with AF, WPW, and rapid ventricular response who are hemodynamically unstable.
A 51-year-old male underwent an uncomplicated triple-vessel coronary artery bypass grafting 4 weeks ago and now presents to the emergency department with chest pain, a friction rub on auscultation, and diffuse ST-segment elevations on ECG. While blood samples are drawn for analysis, the patient states that he “feels lightheaded”. A noninvasive blood pressure obtained is recorded to be 62/36 mm Hg. An ECG reveals a heart rate of 33/min with narrow complex QRS complexes. The patient is quickly given three boluses of 1 mg atropine IV with no response in heart rate.
While you are waiting for the transcutaneous pacing (TCP) equipment to arrive, which of the following interventions is MOST appropriate?
Correct Answer: C
Atropine is an anticholinergic, which is a muscarinic acetylcholine receptor antagonist. The Advanced Cardiovascular Life Support guidelines suggest a maximum dose of up to 3 milligram in the setting of symptomatic sinus bradycardia. If atropine does not yield a sufficient heart rate increase, TCP is recommended. Should TCP not be available or require time to be obtained, it is reasonable to start either an epinephrine or dopamine infusion. Norepinephrine has a nonlinear effect on heart rate; at lower doses, norepinephrine may cause reflex bradycardia, whereas at higher doses, it causes an increase in heart rate. Dobutamine and isoproterenol are strong chronotropes. Because of their isolated beta activities, their administration is associated with hypotension due to vasodilation, which would be deleterious in this patient. Dopamine and epinephrine are the preferred chronotropes should atropine fail and TCP not be immediately available. Although isoproterenol is a possible third alternative chronotrope, the known hypotensive effects are of particular concern in this patient.
A 95-year-old female develops bradycardia in the postanesthesia care unit shortly after having undergone a transcatheter aortic valve replacement (TAVR). ECG shows a heart rate of 41, and a thirddegree atrioventricular block (AVB) is noted. A preoperative ECG showed normal sinus rhythm, right bundle branch block (RBBB), and signs of left ventricular hypertrophy. Her blood pressure up to this point had been normal but now is 93/53 mm Hg. She does report mild dizziness but appears otherwise neurologically intact.
Which of the following statements is TRUE?
Conduction system abnormalities are common after TAVR. A new-onset left bundle branch block occurs in 19% to 55% and a new high-degree AVB in approximately 10% of patients. Up to 50% of these new-onset conduction disturbances resolve before discharge. Further, only 50% of patients with a new PPM after TAVR will be pacer dependent at 6 to 12 months. In older studies, up to 51% of patients received PPM implant after TAVR, but owing to evolving technology, there has been a significant decrease in the need for pacemaker implantation after TAVR.
Although it is imperative to place TCP pads on this patient, this patient appears hemodynamically and neurologically fairly intact and thus an attempt at chemical pacing is reasonable. Hemodynamic instability and bradycardia refractory to medical therapy (including atropine and sympathomimetics) warrant transcutaneous or transvenous pacing. Preprocedural conduction abnormalities, particularly RBBB is associated with increased risk of PPM and death after TAVR.
Beta-adrenergic agonists such as isoproterenol, dopamine, dobutamine, and epinephrine enhance atrioventricular nodal and His-Purkinje conduction, and automaticity of atrioventricular junctional and ventricular pacemakers in the setting of a complete AVB. Clinical efficacy of dopamine was shown to be equivalent to TCP in patients with unstable bradycardia unresponsive to atropine. Isoproterenol was able to elicit an escape rhythm in the majority of pacemaker-dependent patients. Use of aminophylline is reasonable for patients with a second- or third-degree AVB associated with acute inferior myocardial infarction.
A 65-year-old patient with extensive adenocarcinoma of the lung is scheduled to undergo thoracotomy, left lower lobectomy, pericardiectomy, and pleurectomy. The patient has a medical history of hypertension, coronary artery disease, poorly controlled type II diabetes mellitus, a PPM due to a Mobitz type II AVB, and congestive heart failure with a left ventricular ejection fraction (LVEF) of 40% and mild diastolic dysfunction. Unfortunately, the available medical record does not contain any information about the PPM and the patient states that he had not seen a cardiologist in a few years. No pacing spikes are seen on the ECG.
Which of the following is the MOST appropriate way to proceed?
Correct Answer: E
Although applying a magnet may convert a PPM to an asynchronous mode (such as DOO or VOO), this would not be guaranteed in this case as little is known about the model of the PPM, the patient’s degree of dependence on the PPM, and the PPM’s battery function. Given that the patient had not seen a cardiologist in years, the least that should be done is to obtain an EP consult for PPM interrogation before this elective surgery. AAI and AOO are not ideal pacing modes for this patient given his high risk of progression to third-degree AV block. Both modes require intact AV conduction for proper functioning. Given the close proximity to the heart, electrocautery may inhibit PPM function in AAI and VVI modes.
DOO provides asynchronous atrial and ventricular pacing and thus atrioventricular coupling when compared with VOO. This confers hemodynamic benefits especially for patients with mild diastolic - dysfunction (impaired relaxation) in whom left ventricular filling is more dependent on atrial contraction than in patients with normal diastolic function or severe diastolic dysfunction. Both asynchronous modes (DOO and VOO) can cause an R-on-T phenomenon and trigger malignant ventricular tachyarrhythmias.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us